Can Levothyroxine cause high blood pressure?

In February 2017 I increased my Levothyroxine from 50 to 62.5 mg and in April my Plasma TSH level 2.10 mu/L [0.3 – 5.6]. Since mid May I have been alternating 75 mcg with 62.5 mcg

This year I have had 2 blood pressure test (March and August) and both results were high. Previous results have been OK. Is there any link between increase in Levothyroxine and increase in blood pressure. I am thinking about reducing the Levothyroxine to see if my balance and headaches improve.

I have been slowly losing weight since May without really trying, about 4 pounds which I don’t mind and I have days when I am not really hungry. Tried for years to loose some weight but couldn’t.

If I want to reduce my Levothyroxine is it better to stop taking for a while and then start on a lower dose or just drop back to 62.5 mcg. It may all be coincidence but blood pressure seems to have increased with the levothyroxine increase. I am generally out of sorts and my last B12 injection didn’t give me the usual energy boost so something isn’t quite right.

I have been reading around and it seems that blood pressure can increase if you are under or over medicated so I am confused. It may all be a coincidence but I thought I would ask.

4 Replies

oldestnewest
  • Have you changed the type of levothyroxine you take?

  • I take Almus for 50mcg and MercuryPharma for the 25mcg tablets. So in a way I have as I have been adding MercuryPharma since February.

  • Well, I would say you are slightly undermedicated rather than over medicated but it might be the MercuryPharma doesn't suit you. I always stick to one form of Levothyroxine even if I have to cut the tablets or alternate between doses because it minimises complicating factors.

    It it were me, I would just try to stick with Almus as you were alright on it and increase your dose until your TSH is near to 1.0 or until you feel well again and see what happens. You should check your vitamin status too. B12, folate, ferritin and vitamin D. If any of those are low you could get symptoms and your levothyroxine will not work as well.

  • Yes it does .every time My doctor has upped my dose ,of synthroid,,,,,she has had to up my lisipril 2.5 to 5 mg which is my blood pressure meds ........also the generic brand Levo gave me chest pains and dyes gave me heat in my chest ucla Doc put me on 75 McGs synthroid brand name ,,,,,,white pills only ,,,,,,I been on for years now .....different pills have different filers it sucks .......gets ya sick 😷 having this diseases it very difficult they Ned better meds ......,,

You may also like...